Alert archive / Alabama / Severe Thunderstorm Warnings in 2019

Severe Thunderstorm Warning 50, NWS Mobile, AL

April 18, 2019Clarke County, Mobile County, Washington County, Alabama

NWS Mobile, AL issued this severe thunderstorm warning at Apr 18, 2019, 6:36 PM CDT for Clarke County, Mobile County, Washington County, Alabama. It was in force for 39 min. 9 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Apr 18, 2019, 6:36 PM CDT (23:36 UTC)
Expired
Apr 18, 2019, 7:15 PM CDT
In force
39 min
Issued by
NWS Mobile, AL
Area
Storm-based polygon
Hail
0.75 in
Wind
60.0 mph

Counties Clarke County, AL, Mobile County, AL, Washington County, AL

What was reported inside it

TimeReportWhereRemark
Apr 18, 6:54 PM CDTTSTM WND DMG4 Sse Topton, ALA FEW TREES UPROOTED AND LARGE OAK BRANCHES BLOWN DOWN ON RUFFIN ODOM ROAD. THERE WAS ALSO DAMAGE TO THE TIN ROOF OF AN OUTDOOR BUILDING.
Apr 18, 7:00 PM CDTTSTM WND DMG2 Se Magnolia Grove Gol, ALPUBLIC REPORT OF TREE BLOWN DOWN, CAUSING DAMAGE TO AWNING OF HOME.
Apr 18, 7:00 PM CDTTSTM WND DMG2 Sw University Of Sout, ALRADIO OPERATOR REPORTS TREES DOWN IN AND AROUND PROVIDENCE ESTATES DR. TIME ESTIMATED BY RADAR.
Apr 18, 7:05 PM CDTTSTM WND DMG1 Ne Medal Of Honor Par, ALPICTURES OF SEVERAL LARGE TREES AND TREE LIMBS DOWN ALONG WESTBURY DR. REPORT VIA SOCIAL MEDIA AND TIME ESTIMATED BY RADAR.
Apr 18, 7:10 PM CDTTSTM WND DMG2 Se Medal Of Honor Par, ALREPORTS OF A TREE ON A HOME ON COTTAGE HILL ROAD AND ANOTHER ON LONGLEAF RD. REPORT VIA SOCIAL MEDIA AND TIME ESTIMATED BY RADAR.
Apr 18, 7:10 PM CDTTSTM WND DMGSpring Hill Colleg, ALPICTURE OF A LARGE TREE BLOCKING ROADWAY AT OLD SHELL RD AND MCGREGOR AVE. REPORT VIA SOCIAL MEDIA AND TIME ESTIMATED BY RADAR.
Apr 18, 7:11 PM CDTTSTM WND DMG1 S I65 And Airport Blv, ALWIND DAMAGE TO AN AWNING NEAR A HALLS MOTORSPORTS STORAGE BUILDING. TIME ESTIMATED BY RADAR.
Apr 18, 7:15 PM CDTTSTM WND DMG1 Ese Medal Of Honor Pa, ALREPORTS OF MULTIPLE TREES DOWN, SOME ON RESIDENCES NEAR COTTAGE HILL RD AND UNIVERSITY DR. REPORT VIA SOCIAL MEDIA AND TIME ESTIMATED BY RADAR.
Apr 18, 7:22 PM CDTTSTM WND GST 571 Ese I65 And Airport B, ALMESONET STATION EW8738 NEAR AIRPORT BLVD AND I65 REPORTS A WIND GUST OF 57 MPH.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 8 storm reports to this severe thunderstorm warning; the first came 18 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Apr 18, 3:49 PM CDTTornado WatchSPC7 hr

The nearest sounding before it

Slidell Radar S, LA (KSIL), launched 12:00Z, 11.6 hours before the alert went out and 183 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Slidell Radar S, LA at 12:00Z on 2019-04-18Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 560 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Slidell Radar S, LA at 12:00Z on 2019-04-18The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 172 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
560 J/kg
Mixed-layer CIN
-246 J/kg
Mixed-layer LCL
555 m above ground
0-6 km bulk shear
33 kt
0-1 km storm-relative helicity
172 m²/s²
0-3 km storm-relative helicity
133 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.2

Open this sounding in Storm Lab

The text

As transmitted.

229 
WUUS54 KMOB 182336
SVRMOB
ALC025-097-129-190015-
/O.NEW.KMOB.SV.W.0050.190418T2336Z-190419T0015Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Mobile AL
636 PM CDT Thu Apr 18 2019

The National Weather Service in Mobile has issued a

* Severe Thunderstorm Warning for...
  Mobile County in southwestern Alabama...
  Southeastern Washington County in southwestern Alabama...
  South central Clarke County in southwestern Alabama...

* Until 715 PM CDT.

* At 636 PM CDT, severe thunderstorms were located along a line
  extending from 6 miles west of Wagarville to near Moss Point,
  moving east at 25 mph.

  HAZARD...60 mph wind gusts.

  SOURCE...Radar indicated.

  IMPACT...Expect damage to roofs, siding, and trees.

* Locations impacted include...
  Midtown Mobile, Downtown Mobile, Prichard, Tillmans Corner,
  Saraland, Theodore, Chickasaw, Satsuma, Grand Bay, Citronelle,
  Bayou La Batre, Creola, Chunchula, Wagarville, Gulfcrest, Axis,
  Mount Vernon, Calvert, Tanner Williams and Semmes.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Tornado Watch remains in effect until 900 PM CDT for southeastern
Mississippi. A Tornado Watch also remains in effect until 1100 PM CDT
for south central and southwestern Alabama.

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 3029 8839 3087 8842 3146 8818 3147 8770
      3122 8784 3124 8785 3110 8789 3111 8789
      3114 8788 3116 8789 3116 8793 3109 8797
      3102 8794 3102 8790 3108 8789 3099 8789
      3099 8788 3088 8798 3027 8814
TIME...MOT...LOC 2336Z 267DEG 20KT 3144 8814 3039 8853 

HAIL...<.75IN
WIND...60MPH
 
$$

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Mobile, AL wrote its last area forecast discussion before this severe thunderstorm warning went out at Apr 18, 4:22 PM CDT, 2 hours 14 minutes earlier.

Area forecast discussion, Apr 18, 4:22 PM CDT, 2 hours 14 minutes before
Area Forecast Discussion
National Weather Service Mobile AL
422 PM CDT Thu Apr 18 2019

.NEAR TERM /Now Through Friday/...Stay weather aware tonight.
Upper air analysis shows a lead mid to upper level impulse of
energy ejecting northeast over the upper TX coast and up across
Louisiana. This has created an area of high level diffluence
supporting a continued enhancement of convection and concentrated
lightning upstream. Satellite imagery shows a MCS spreading
eastward across the Lower MS Delta to off the LA coast. The pre-
storm environment will continue to show destabilization thru the
course of the day into the evening with the slow eastward
migration of a well defined 1000-850 mb theta-e moisture axis and
warm sector. At same time, the low level wind profiles strengthen
markedly with 850mb south to southwest flow increasing to 50 to
60 kts between late afternoon and continuing east tonight. 0-6km
Bulk Shear values to increase to as high as ~60 knots favoring an
increased severe weather potential. An assessment of wet bulb zero
heights are fairly high which would mitigate occurrence of large
hail. Thus, the highest confidence of threats continue to be
concentrated on damaging straight line winds in excess of 70 mph
as higher momentum air mixes to the surface in rear flank
downdrafts with the passage of any bowing convective line
segments. The latest probabilities for damaging winds from the
storm prediction center is a healthy 45% and focused over interior
southeast MS and interior southwest AL tonight. A 30% probability
for damaging winds is outlooked elsewhere. There is also a risk
for tornadoes as these appear to be more probable in any discrete
cells that form out ahead of the main line. A few strong tornadoes
cannot be ruled out. No changes made to Day 1 severe weather
threat which is maintained at enhanced area-wide. The high
resolution convection allowing models (CAM's) still show some
divergence on timing and evolution of convective mode.
Initializing convective trends upstream with the CAMs suggest lead
area of storms moving in over southeast MS by the close of the
afternoon with some momentary weakening. By tonight a more
organized area of storms is progged to move across with better
dynamics in place. Widespread rainfall amounts between one to two
inches are favored, with higher amounts possible as the passage of
the strongest storms will likely contain heavy rain rates causing
potential of flooding in poorly drained lower lying and urban
areas. A limited flooding threat is maintained.

Wind advisory continues area-wide through late tonight. High risk
of dangerous to potentially deadly rip currents and high surf
continues along the beaches.

Friday, A frontal boundary will be east of the area while axis of
large upper low pivots eastward over the TN River Valley. Plenty
of clouds are forecast to wrap around this feature and remain in
place thru the day. With northwest flow and clouds, daytime highs
lower. Coolest numbers are expected over the interior where highs
look to hover in the lower 60s. A small PoP continues on Friday
with upper system close by. /10

.SHORT TERM /Friday night Through Sunday night/...Skies will
gradually clear Friday night as the upper low moves to the north
and east. A northwest flow aloft will prevail through the weekend
with a cooler and drier airmass moving into the area through
Sunday night. /13

.LONG TERM /Monday Through Thursday/...Temperatures will modify
back into the upper 70s and low 80s Monday into Tuesday as upper
ridging builds over the area. Moisture levels begin to increase on
Wednesday into Thursday as a cold front approaches the area. This
will bring increasing chances of rain to the area late in the
period. /13

&&

.MARINE...Main impacts over the coastal waters in the near term
will be the passage of strong to locally severe storms tonight with
perhaps a few tornadoes ahead of an eastward moving cold front.
Front makes passage late tonight and brings a moderate to strong
west to northwest flow. Frequent wind gusts to gale force likely
thru late tonight over the open Gulf waters. A gale warning is now
in place for this. Elsewhere, small craft advisories look to hold in
place for some time, with criteria now looking to be met well into
Saturday. Marine conditions improve by late in the weekend into the
first of next week as surface high pressure moves east over the
area. /10

&&

.PRELIMINARY POINT TEMPS/POPS...
Mobile      57  66  46  71  47  76  52  79 / 100  30  20   0   0   0   0   0
Pensacola   59  67  50  70  51  73  56  77 /  90  30  20   0   0   0   0   0
Destin      62  67  52  69  53  72  58  75 / 100  30  20   0   0   0   0   0
Evergreen   57  64  44  69  44  79  50  82 / 100  30  20   0   0   0   0   0
Waynesboro  52  62  43  68  43  77  48  81 / 100  30  20   0   0   0   0   0
Camden      55  61  44  68  44  78  50  82 / 100  30  20   0   0   0   0   0
Crestview   58  68  45  70  43  77  49  81 / 100  30  20   0   0   0   0   0

&&

.MOB WATCHES/WARNINGS/ADVISORIES...
AL...Wind Advisory until 3 AM CDT Friday for ALZ051>060-261>266.

     High Rip Current Risk through late Friday night for ALZ265-266.

     High Surf Advisory until 6 PM CDT Friday for ALZ265-266.

FL...Wind Advisory until 3 AM CDT Friday for FLZ201>206.

     High Rip Current Risk through late Friday night for FLZ202-204-
     206.

     High Surf Advisory until 6 PM CDT Friday for FLZ202-204-206.

MS...Wind Advisory until 3 AM CDT Friday for MSZ067-075-076-078-079.

GM...Small Craft Advisory until 7 PM CDT this evening for GMZ650-655-
     670-675.

     Small Craft Advisory from 4 AM Friday to 11 PM CDT Saturday for
     GMZ650-655-670-675.

     Gale Warning from 7 PM this evening to 4 AM CDT Friday for
     GMZ650-655-670-675.

     Small Craft Advisory until 10 AM CDT Saturday for GMZ630>636.

&&

This product is also available on the web at:
http://weather.gov/mob
Hazardous weather outlook, Apr 18, 2:58 PM CDT, 3 hours 38 minutes before
Hazardous Weather Outlook
National Weather Service Mobile AL
258 PM CDT Thu Apr 18 2019

ALZ265-266-FLZ202-204-206-192000-
Mobile Coastal-Baldwin Coastal-Escambia Coastal-Santa Rosa Coastal-
Okaloosa Coastal-
258 PM CDT Thu Apr 18 2019

...HIGH RIP CURRENT RISK IN EFFECT UNTIL 6 PM CDT THIS EVENING...
...WIND ADVISORY IN EFFECT UNTIL 3 AM CDT FRIDAY...
...HIGH SURF ADVISORY IN EFFECT FROM 6 PM THIS EVENING TO 6 PM CDT
FRIDAY...
...HIGH RIP CURRENT RISK IN EFFECT FROM FRIDAY EVENING THROUGH LATE
FRIDAY NIGHT...

This Hazardous Weather Outlook is for southwest Alabama and
northwest Florida.

.DAY ONE...This Afternoon and Tonight.

Please listen to NOAA Weather Radio or go to weather.gov/mob (see
Fast Access Product Section) for more information about the
following hazards.

   High Rip Current Risk.
   Wind Advisory.
   High Surf Advisory.

Strong to severe storms likely to bring impacts through tonight. Main
threats will be damaging winds along with a few tornadoes. A few
tornadoes could be strong. Locally heavy rain may lead to some
instances of flooding.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday.

Please listen to NOAA Weather Radio or go to weather.gov/mob (see
Fast Access Product Section) for more information about the
following hazards.

   High Surf Advisory.
   High Rip Current Risk.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will likely be needed tonight.

ALZ051>060-261>264-FLZ201-203-205-192000-
Choctaw-Washington-Clarke-Wilcox-Monroe-Conecuh-Butler-Crenshaw-
Escambia-Covington-Mobile Inland-Baldwin Inland-Mobile Central-
Baldwin Central-Escambia Inland-Santa Rosa Inland-Okaloosa Inland-
258 PM CDT Thu Apr 18 2019

...WIND ADVISORY IN EFFECT UNTIL 3 AM CDT FRIDAY...

This Hazardous Weather Outlook is for south central Alabama,
southwest Alabama and northwest Florida.

.DAY ONE...This Afternoon and Tonight.

Please listen to NOAA Weather Radio or go to weather.gov/mob (see
Fast Access Product Section) for more information about the
following hazards.

   Wind Advisory.

Strong to severe storms likely to bring impacts through tonight. Main
threats will be damaging winds along with a few tornadoes. A few
tornadoes could be strong. Locally heavy rain may lead to some
instances of flooding.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday.

The probability for hazardous weather is low.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will likely be needed tonight.

MSZ067-075-076-078-079-192000-
Wayne-Perry-Greene-Stone-George-
258 PM CDT Thu Apr 18 2019

...TORNADO WATCH 83 IN EFFECT UNTIL 9 PM CDT THIS EVENING...
...WIND ADVISORY IN EFFECT UNTIL 3 AM CDT FRIDAY...

This Hazardous Weather Outlook is for southeast Mississippi.

.DAY ONE...This Afternoon and Tonight.

Please listen to NOAA Weather Radio or go to weather.gov/mob (see
Fast Access Product Section) for more information about the
following hazards.

   Tornado Watch.
   Wind Advisory.

in addition to severe storms tonight, locally heavy rain may lead to
some instances of flooding.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday.

The probability for hazardous weather is low.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will likely be needed tonight.

GMZ630>634-636-192000-
Northern Mobile Bay-Southern Mobile Bay-Mississippi Sound-
Perdido Bay-Pensacola Bay System-Eastern Choctawhatchee Bay-
258 PM CDT Thu Apr 18 2019

...SMALL CRAFT ADVISORY IN EFFECT UNTIL 10 AM CDT SATURDAY...

This Hazardous Weather Outlook is for the coastal waters of Alabama
and northwest Florida.

.DAY ONE...This Afternoon and Tonight.

Please listen to NOAA Weather Radio or go to weather.gov/mob (see
Fast Access Product Section) for more information about the
following hazards.

   Small Craft Advisory.

Strong to severe storms likely to bring impacts through tonight. Main
threats will be damaging winds along with a few tornadoes. Locally
heavy rain likely to reduce visibility to below a mile at times.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday.

Please listen to NOAA Weather Radio or go to weather.gov/mob (see
Fast Access Product Section) for more information about the
following hazards.

   Small Craft Advisory.

GMZ650-655-670-675-192000-
Coastal waters from Pensacola FL to Pascagoula MS out 20 NM-
Coastal waters from Okaloosa Walton County Line FL to Pensacola FL
out 20 NM-Waters from Pensacola FL to Pascagoula MS from 20 to 60 NM-
Waters from Okaloosa Walton County Line FL to Pensacola FL from
20 to 60 NM-
258 PM CDT Thu Apr 18 2019

...SMALL CRAFT ADVISORY IN EFFECT UNTIL 7 PM CDT THIS EVENING...
...GALE WARNING IN EFFECT FROM 7 PM THIS EVENING TO 4 AM CDT
FRIDAY...
...SMALL CRAFT ADVISORY IN EFFECT FROM 4 AM FRIDAY TO 11 PM CDT
SATURDAY...

This Hazardous Weather Outlook is for the coastal waters of Alabama
and northwest Florida.

.DAY ONE...This Afternoon and Tonight.

Please listen to NOAA Weather Radio or go to weather.gov/mob (see
Fast Access Product Section) for more information about the
following hazards.

   Small Craft Advisory.
   Gale Warning.

Strong to severe storms likely to bring impacts through tonight. Main
threats will be damaging winds along with a few tornadoes. Locally
heavy rain likely to reduce visibility to below a mile at times.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday.

Please listen to NOAA Weather Radio or go to weather.gov/mob (see
Fast Access Product Section) for more information about the
following hazards.

   Small Craft Advisory.

GMZ635-192000-
Western Choctawhatchee Bay-
258 PM CDT Thu Apr 18 2019

...SMALL CRAFT ADVISORY IN EFFECT UNTIL 11 PM CDT SATURDAY...

This Hazardous Weather Outlook is for the coastal waters of Alabama
and northwest Florida.

.DAY ONE...This Afternoon and Tonight.

Please listen to NOAA Weather Radio or go to weather.gov/mob (see
Fast Access Product Section) for more information about the
following hazards.

   Small Craft Advisory.

Strong to severe storms likely to bring impacts through tonight. Main
threats will be damaging winds along with a few tornadoes. Locally
heavy rain likely to reduce visibility to below a mile at times.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday.

Please listen to NOAA Weather Radio or go to weather.gov/mob (see
Fast Access Product Section) for more information about the
following hazards.

   Small Craft Advisory.

In the hours before

Local storm report, Apr 18, 5:34 PM CDT, 1 hour 2 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MOBILE AL
534 PM CDT THU APR 18 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0500 PM     TSTM WND DMG     RUNNELSTOWN             31.38N 89.11W
04/18/2019                   PERRY              MS   EMERGENCY MNGR

            MULTIPLE TREES AND POWER LINES REPORTED DOWN
            IN RUNNELSTOWN. ALSO MULTIPLE TREES ON A
            HOME AND A BARN DAMAGED. TIME ESTIMATED BY
            RADAR.

&&

BB

The office that day

Everything else NWS Mobile, AL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Apr 18, 4:49 AM CDTWind AdvisoryMOBBaldwin, Butler, Choctaw, Clarke, Conecuh, Covington and 6 more22 hr
Apr 18, 3:54 PM CDTGale WarningMOB12 hr
Apr 18, 3:54 PM CDTSmall Craft AdvisoryMOB54 hr
Apr 18, 4:38 PM CDTSevere Thunderstorm WarningMOBChoctaw52 min
Apr 18, 5:30 PM CDTSevere Thunderstorm WarningMOBChoctaw, Clarke, Washington60 min
Apr 18, 5:44 PM CDTSevere Thunderstorm WarningMOBMobile, Washington61 min
Apr 18, 6:18 PM CDTSevere Thunderstorm WarningMOBChoctaw, Clarke, Washington, Wilcox57 min

Nearby

Severe Thunderstorm Warnings in Alabama, 2019Every severe thunderstorm warning in 2019

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive.